Oklahoma, 2021

Damaging Wind in Oklahoma, March 22, 2021

March 22, 2021 · NWS OUN · 1 event in 1 county or zone

Showers and a few thunderstorms associated with a warm front lifted north across much of Oklahoma during the morning and early afternoon on the 22nd. One report of severe winds was reported with these showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and a few thunderstorms associated with a warm front lifted north across much of Oklahoma during the morning and early afternoon on the 22nd. One report of severe winds was reported with these showers and storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 22, 2:27 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 22, 2:27 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
327 PM CDT Mon Mar 22 2021

...New LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 317 PM CDT Mon Mar 22 2021

Widespread showers are expected this evening with areas of
thunderstorms moving in from west Texas. Although overall
instability is relatively low, CAPE to 3 km is healthy ahead of
the storms moving into the southwest corner of the area, and very
cold mid-level air will be moving in with the storm system giving
us the potential of some low-topped supercells depending on how
things evolve this evening. There have already been reports of
strong winds and wind damage in Lubbock's area. Models really
differ on how much instability will be available as the storms
move farther east, but there is at least some potential for storms
to persist given the cold mid-level temperatures and increasing
surface dewpoints. The thunderstorms potential will decrease
overnight, but showers will persist into tomorrow especially with
the wrap-around precipitation area on the northwest side of the
upper low.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 326 PM CDT Mon Mar 22 2021

Split flow upper pattern across North America will persist through
the long term, with the southern flow digging a couple of upper
troughs with surface boundaries through our area mid-week and at the
end of this week.

Wednesday, an upper low and positively tilted shortwave trough will
be in place across the U.S. Southwest, while elongated area of low
pressure will settle across much of Texas, with a surface boundary
stretched across the Southern High Plains. Models consistently
showing a narrow southerly low-level jet flow developing overnight
Tuesday across across western Texas, somewhat weak around 25kt at
925 mb to a maxima of 50 kts at 850 mb. Expecting Gulf moisture
advection by the jet to converge with a northerly 850 mb flow east
of the trough across both the Central and Southern High Plains
resulting in precipitation breaking out across western Oklahoma
through western north Texas.  Although much of our forecast area
will remain capped, cannot rule out a few elevated storms develop
late in the morning across our southwest, with up to 600 J/kg of
MUCAPE to work with.  By Wednesday afternoon, expecting the southern
850 mb flow to shift further east and continue to transport
moisture across the remainder of Oklahoma, with the strongest return
across southeast Oklahoma with up to 1-inch of precipitable water.
Will also see the surface boundary start to push through as the
upper trough continues to edge closer.  Isentropic ascent becomes
more widespread on the 295 K surface with the increasing moisture
advection, so spatially increased POPs across our area for the
afternoon hours, although keeping them low due to some uncertainty
having ample moisture to work with.  Will maintain thunder in the
weather grids across much of our area as mid-level cooling may
steepen lapse rates for elevated storms, with up to 1000 J/kg of
MUCAPE into central Oklahoma.  At this point, don't see any severe
risk, but perhaps a few strong thunderstorms into the evening mainly
across our southeast.  Otherwise, the opened upper low starts moving
through during the evening and overnight hours.  Will keep thunder
in our southeast, but expect stability across the remainder of our
area with rain, ending across northwest Oklahoma by midnight.  All
models fairly consistent now with the main trough axis moving
through on Thursday afternoon, so will maintain low POPs for rain
across the remainder of our area through the afternoon while
maintaining seasonably cooler temperatures in the 50s.

Friday we will see a brief return of breezy south winds with a
fairly strong low level jet overhead.  Went a little more robust
with the afternoon windspeeds than the weaker NBM.  Friday evening
through overnight, a weak lee based front will push through our
area, while an upper trough digs across the Central Plains.  Most of
our area should remain dry, although could see some evening storms
across far northern Oklahoma.  Dry this weekend with mild and
seasonably warmer temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Mon Mar 22 2021

An area of light to moderate rainfall from KPNC to KSWO to
KOKC/KOUN will continue to move eastward the next couple hours
with MVFR to IFR ceilings/visibilities. A brief break in
precipitation is expected behind this rain.

Additional showers and thunderstorms are expected to move into
western Oklahoma and western north Texas late afternoon and should
develop into a squall line/complex as it moves eastward. Some
strong to severe thunderstorms are possible with wind gusts over
50 knots and hail. Periods of IFR conditions are also expected
with the most intense thunderstorms. These thunderstorms will move
west to east this evening, affecting all terminals.

Gusty south to southeasterly winds will veer toward the southwest
and then west late tonight into tomorrow morning.

Mahale/Speg

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  64  41  58 /  90  10   0  30
Hobart OK         41  66  39  53 /  60   0   0  40
Wichita Falls TX  44  70  44  66 /  50   0   0  30
Gage OK           36  61  35  46 /  80  10   0  60
Ponca City OK     46  58  38  56 /  90  30   0  30
Durant OK         49  70  46  74 /  90   0   0  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....68
AVIATION...10
Hazardous weather outlook, Mar 22, 10:25 AM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1125 AM CDT Mon Mar 22 2021

OKZ004>048-050>052-TXZ083>090-231630-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1125 AM CDT Mon Mar 22 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe storms this afternoon and
evening. The Slight Risk area covers locations near and south of a
line extending from Elk City and Weatherford, to Pauls Valley,
and to Ada.

Hail up to the size of golf balls and damaging wind gusts around
60 to 70 mph are the primary hazards. The tornado threat is very
low and primarily confined to locations near and south of Gage, to
Oklahoma City, and to Holdenville. This includes all of western
north Texas. North of the Slight Risk area, a Marginal Risk for
there is a Marginal Risk for Severe Thunderstorms. Hail up to the
size of quarters will be the primary hazard.

Scattered strong to severe thunderstorms are expected to develop
over the eastern Texas panhandle this afternoon and move eastward
through the evening hours. In addition to the severe weather
impacts mentioned, brief heavy rain with the storms will likely
produce minor flooding in areas with poor drainage.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Isolated, non-severe thunderstorms will be possible Wednesday and
early Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Mar 22, 11:48 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1248 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST 3 SSE WICHITA FALLS     33.85N 98.50W
03/22/2021  E59.00 MPH       WICHITA            TX   TRAINED SPOTTER

            ASSOCIATED WITH A WAKE LOW. MEASURED 11 FT OFF THE
            GROUND.

&&

MAHALE
Local storm report, Mar 22, 11:51 AM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1251 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND DMG ARCHER CITY             33.59N 98.63W
03/22/2021                   ARCHER             TX   EMERGENCY MNGR

            POWER POLE BLOWN DOWN. ASSOCIATED WITH A WAKE LOW.

&&

MAHALE
Local storm report, Mar 22, 11:53 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1253 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST 4 ENE APACHE            34.92N 98.29W
03/22/2021  E56 MPH          CADDO              OK   MESONET

            ASSOCIATED WITH A WAKE LOW.

&&

MAHALE
Local storm report, Mar 22, 11:56 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1256 PM CDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST 4 ENE APACHE            34.92N 98.29W
03/22/2021  M56.00 MPH       CADDO              OK   MESONET

            ASSOCIATED WITH A WAKE LOW.

1135 AM     NON-TSTM WND GST 3 SSE WICHITA FALLS     33.85N 98.50W
03/22/2021  M59.00 MPH       WICHITA            TX   TRAINED SPOTTER

            ASSOCIATED WITH A WAKE LOW. MEASURED 11 FT OFF THE
            GROUND.

&&

MAHALE
Special weather statement, Mar 22, 3:10 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
410 PM CDT Mon Mar 22 2021

OKZ034-036-222145-
Greer OK-Jackson OK-
410 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Greer and Jackson
Counties Until 445 PM CDT...

AT 407 PM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Duke to 4 miles northeast of Eldorado, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Small hail...

LAT...LON 3472 9967 3494 9932 3489 9929 3489 9931
      3487 9932 3482 9924 3484 9920 3476 9916
      3475 9917 3471 9916 3470 9912 3465 9909
      3464 9910 3462 9908 3459 9908 3458 9913
      3459 9916 3457 9918 3445 9962 3452 9967
TIME...MOT...LOC 2107Z 241DEG 34KT 3463 9966 3453 9960

..speg.
Special weather statement, Mar 22, 3:40 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
440 PM CDT Mon Mar 22 2021

OKZ023-038-222215-
Caddo OK-Comanche OK-
440 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Caddo and north central
Comanche Counties Until 515 PM CDT...

AT 437 PM CDT, strong thunderstorms were along a line extending from
4 miles north of Meers to near Lake Lawtonka, moving northeast at 45
MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3485 9866 3486 9862 3494 9862 3523 9840
      3493 9809 3465 9848
TIME...MOT...LOC 2137Z 219DEG 38KT 3484 9860 3475 9851

..speg.

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greer

When
March 22, 3:40 PM CST
Where
Greer County, 2 mi NNW of Hester
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.827, -99.444

The Oklahoma Mesonet station recorded a 58 mph gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951493.